Duragesic (Fentanyl) Patches: Packaging Changes to Minimize Risk of Accidental Exposure
Rockville, MD- The U.S. Food and Drug Administration (FDA) is requiring color changes to the writing on Duragesic (fentanyl) pain patches so they can be seen more easily. This is part of an effort to prevent accidental exposure to the patches, which can cause serious harm and death in children, pets, and others.  Similar changes are being requested for the generic fentanyl patches.  We are also reminding patients and health care professionals that fentanyl patches are dangerous even after they’ve been used because they still contain high amounts of strong narcotic pain medicine.  Used fentanyl patches require proper disposal after use―fold the patch, sticky sides together, and flush it down the toilet right away.

Patients should be aware that patches that are not stuck to the skin tightly enough may accidentally fall off a patient and stick to someone in close contact, such as a child.  To prevent this, patients should check periodically, by sight or touch, to make sure the patch is still sticking to the skin properly.  Patients should tape down the edges of a patch that become loose or cover the patch with a sticky adhesive film such as Bioclusive or Tegaderm.

As part of our ongoing effort to minimize the risk of accidental exposure to fentanyl patches, we are requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers.  The current ink color varies by strength and is not always easy to see.  This change is intended to enable patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest.  The manufacturers of generic fentanyl patches are being requested to make similar changes.

In addition to informing patients about the correct use of fentanyl patches, health care professionals should also explain to patients and caregivers the appropriate storage and disposal each time they write a prescription for these patches.  Anyone accidentally exposed to a fentanyl patch should immediately seek emergency medical attention or call the toll-free Poison Help Line at 1-800-222-1222.

Medical Horizons . 12 Lincoln Blvd. Suite 201 . Emerson, NJ 07630 . 201.986.0247 . www.Medical-Horizons.net